Alert archive / Pennsylvania / Areal Flood Advisories in 2018

Areal Flood Advisory 199, NWS Philadelphia/Mount Holly

August 4, 2018Hunterdon County, New Jersey; Bucks County, Chester County, Montgomery County, Pennsylvania

NWS Philadelphia/Mount Holly issued this areal flood advisory at Aug 4, 2018, 5:45 AM EDT for Hunterdon County, New Jersey; Bucks County, Chester County, Montgomery County, Pennsylvania. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2018, 5:45 AM EDT (09:45 UTC)
Expired
Aug 4, 2018, 12:45 PM EDT
In force
7 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties Hunterdon County, NJ, Bucks County, PA, Chester County, PA, Montgomery County, PA

The radar

The Philadelphia radar (KDIX), 83 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 9.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1302 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Aug 4, 3:56 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 4, 3:56 AM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
356 AM EDT Sat Aug 4 2018

.SYNOPSIS...
A trough of low pressure will move through the area this
morning. High pressure and an associated upper level ridge will
then build in late today and dominate our weather through
Monday. Another upper level trough and weak front will move in
and affect the area for the middle to latter part of next week.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

330 AM...Trough of low pressure currently moving slowly through
eastern PA with successive rounds of heavy showers continuing to
train south to north through Chester, Burks Counties north
through the Lehigh Valley into the southern Poconos and portions
of NW NJ. These heavy showers are being driven by deep moisture
plume feeding north along the east coast with PWATs over 2
inches and a deep warm cloud layer with just enough instability. We
have already received reports of flooding and flash flooding
and as showers continue to train north this threat will persist
in the watch area through early this morning. The good news is
that as the upper level trough driving this system finally
advances east into this morning this will lead to showers
pushing eastward out of the watch area by mid morning. As this
occurs, areas further east along and east of the I-95 corridor
will recieve a period of showers, heavy at times, this morning.
However since this area has not been hit as hard with recent
rainfall and the system will be more progressive as it moves
through these areas farther east we do not expect flash flooding
here. However local urban, small stream, and poor drainage
flooding will be possible.

By this afternoon, last of the heaviest/steadiest showers will
be clearing the coast as the deep moisture plume that has been
over the east for the past few days finally clears the area.
This will lead to skies finally becoming partly to mostly sunny
this afternoon with highs generally in the mid 80s. There
will however continue to be some instability and enough low
level moisture and weak forcing aloft that an isolated afternoon
shower or storm will be possible. However most areas should be
rain free after this main batch of showers clears.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...

Upper level trough axis continues to move off to the east
tonight with an upper level ridge progressing east through the
eastern Great Lakes towards the area. This will result in a
westward extension of the Bermuda high building west along the
east coast. As a result of this, skies become mainly clear
tonight with light winds and abundant low level moisture
continuing to persist...especially for areas that have received
recent heavy rains. For these reasons expect at least patchy fog
to develop...especially over eastern PA. Given this set up, it
could become quite dense in spots. Expect lows generally in the
low to mid 60s over the southern Poconos and in the upper 60s to
low 70s elsewhere as temps will be dropping very close to dew
points.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

330 AM Update...No major changes to the overall forecast
thinking for the long range. We lowered dew points some for
Sunday and Monday due to deeper mixing expected and also trimmed
back the area of slight chance POPs a bit for Monday. For
further details, please see previous discussion below.

Friday Afternoon's Discussion...Typical summertime weather will
remain across the area during the long term. A high pressure
system will continue to pump humid and very warm air across the
area, while occasionally an upper disturbance or weak surface
front will set off showers and thunderstorms.

The favored time periods for showers and thunderstorms will be
from next Monday night and into the Wed/Thu period as another
upper trough and sfc front meanders across the area. Preceding
this, ample warn and humid air will be in place, so the
possibility for some heavy downpours will be upon us once again.
We have mostly chc pops for the fcst for Tue thru Thu.

Temperatures will be well above normal Sunday and Monday, the
two dry days as an upper ridge will be across the region. Heat
index values during these days will be in the low/mid 90s,so
some limited heat related issues are possible across the urban
areas. After Monday, the added clouds will probably cause
temperatures to fall back closer to normal.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Until 12z...MVFR and IFR at KRDG and KABE with rain, heavy at
times. VFR lowering to MVFR and IFR in moderate to heavy rain at
KILG, KPHL, KPNE and KTTN. VFR lowering to MVFR in light to
moderate rain at KMIV and KACY. Isolated thunder is expected but
it should not be widespread enough to include in the TAFs.
South to southwest wind 8 knots or less.

Today...MVFR in the morning with rain ending. Conditions
improving to VFR for the afternoon hours with clearing taking
place at that time. Southwest wind 6 to 12 knots becoming west.

Tonight...MVFR/IFR restrictions possible by the overnight in
patchy fog...especially for KRDG/KABE.

OUTLOOK...
Sunday thru Monday...Mostly VFR. Patchy overnight/early AM fog
possible with associated restrictions.

Monday night thru Wednesday...Mostly VFR. Sct tstms with lower
   conditions psbl.

&&

.MARINE...
SW winds will gust to 20 knots today with occasional gusts up to
25 knots possible but this is not expected to be widespread
enough for an SCA. Also, showers moving through this morning
into early this afternoon may bring areas of low visibilities.

OUTLOOK... Sub-SCA expected. Fair weather Sun thru Monday
night. Sct showers and tstms Tue thru Wed.

RIP CURRENTS...
There is a moderate risk for the development of dangerous rip
currents on Saturday at the New Jersey and Delaware beaches. The
wind should be from the south and southwest around 10 MPH.
Waves in the surf zone are forecast to be around 3 feet with a
moderate period primary swell. However, there should be an
underlying long period swell (around 14 seconds) from the
southeast and that is the main reason for the moderate risk.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 AM EDT this morning for PAZ054-055-
     060>062.
NJ...Flash Flood Watch until 8 AM EDT this morning for NJZ001-007-
     008.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Fitzsimmons/O'Hara
Aviation...Fitzsimmons
Marine...Fitzsimmons
Hazardous weather outlook, Aug 4, 4:27 AM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
427 AM EDT Sat Aug 4 2018

NJZ001-007-008-PAZ054-055-060>062-050830-
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
427 AM EDT Sat Aug 4 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ009-010-012-015-PAZ070-071-101>106-050830-
Hunterdon-Somerset-Middlesex-Mercer-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
427 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered showers and isolated thunderstorms may produce very heavy
downpours leading to urban, small stream and poor drainage flooding
in spots this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ013-016>023-027-050830-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Western Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
427 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New Jersey
and southern New Jersey.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-050830-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
427 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-050830-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
427 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 4, 4:07 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     FLOOD            FORKS                   40.70N  75.23W
08/04/2018                   NORTHAMPTON        PA   SOCIAL MEDIA

            STREET FLOODING REPORTED IN FORKS.

&&

EVENT NUMBER PHI1801185

CMS
Local storm report, Aug 4, 4:18 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
418 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     FLOOD            PALMER TWP              40.70N  75.26W
08/04/2018                   NORTHAMPTON        PA   SOCIAL MEDIA

            STREET FLOODING REPORTED IN PALMER TWP.

&&

EVENT NUMBER PHI1801186

CMS
Local storm report, Aug 4, 4:19 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
419 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     FLOOD            HANOVER                 40.66N  75.41W
08/04/2018                   NORTHAMPTON        PA   SOCIAL MEDIA

            STREET FLOODING REPORTED IN HANOVER.

&&

EVENT NUMBER PHI1801187

CMS
Local storm report, Aug 4, 4:25 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     FLOOD            HARDYSTON TWP           41.10N  74.53W
08/04/2018                   SUSSEX             NJ   DEPT OF HIGHWAYS

            HEAVY RAINFALL CONTRIBUTED TO A DOWNED TREE ON STATE
            HIGHWAY 23 NORTH OF HOLLAND MOUNTAIN ROAD IN HARDYSTON
            TWP.

&&

EVENT NUMBER PHI1801188

CMS
Local storm report, Aug 4, 5:04 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
504 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     FLOOD            ZUCKSVILLE              40.72N  75.25W
08/04/2018                   NORTHAMPTON        PA   DEPT OF HIGHWAYS

            FLOODING ON BUSHKILL DRIVE BETWEEN STOCKER MILL ROAD
            AND KESSLERVILLE ROAD. ALL LANES CLOSED.

&&

EVENT NUMBER PHI1801189

CMS
Local storm report, Aug 4, 5:29 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
529 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     FLOOD            1 WSW WASHINGTON        40.76N  74.99W
08/04/2018                   WARREN             NJ   SOCIAL MEDIA

            STREET FLOODING ON WEST WASHINGTON AVENUE IN WASHINGTON
            BORO.

&&

EVENT NUMBER PHI1801190

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:10 PM EDTAreal Flood AdvisoryPHISussex, Warren4 hr
Aug 3, 10:07 PM EDTSpecial Weather StatementPHIWarren53 min
Aug 3, 10:35 PM EDTSpecial Weather StatementPHIMorris, Sussex, Warren55 min
Aug 4, 2:53 AM EDTAreal Flood AdvisoryPHIWarren4 hr
Aug 4, 3:09 AM EDTSpecial Weather StatementPHIWarren51 min
Aug 4, 3:14 AM EDTAreal Flood AdvisoryPHISussex4 hr
Aug 4, 3:55 AM EDTSpecial Weather StatementPHISussex65 min
Aug 4, 3:58 AM EDTAreal Flood WarningPHISussex, Warren33 hr
Aug 4, 5:12 AM EDTAreal Flood AdvisoryPHIMorris3 hr
Aug 4, 5:56 AM EDTAreal Flood AdvisoryPHIMorris3 hr
Aug 4, 6:19 AM EDTFlash Flood WarningPHIMorris4 hr
Aug 4, 6:55 AM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Somerset4 hr
Aug 4, 8:19 AM EDTAreal Flood AdvisoryPHIMiddlesex, Somerset4 hr
Aug 4, 9:32 AM EDTFlash Flood WarningPHISomerset3 hr
Aug 4, 9:39 AM EDTSmall Craft AdvisoryPHI6 hr
Aug 4, 10:16 AM EDTAreal Flood WarningPHIMorris4 hr
Aug 4, 10:51 AM EDTAreal Flood WarningPHIHunterdon, Somerset4 hr
Aug 4, 12:13 PM EDTAreal Flood WarningPHIMiddlesex, Somerset2 hr
Aug 4, 4:41 PM EDTSevere Thunderstorm WarningPHIWarren34 min
Aug 4, 5:04 PM EDTSpecial Weather StatementPHIHunterdon56 min
Aug 3, 8:35 PM EDTAreal Flood AdvisoryPHICarbon4 hr
Aug 3, 9:03 PM EDTFlash Flood WarningPHIBerks8 hr
Aug 3, 10:23 PM EDTFlash Flood WarningPHILehigh, Northampton4 hr
Aug 3, 11:24 PM EDTAreal Flood AdvisoryPHIBerks, Lehigh6 hr
Aug 4, 12:24 AM EDTAreal Flood AdvisoryPHICarbon4 hr
Aug 4, 1:08 AM EDTAreal Flood AdvisoryPHIMonroe4 hr
Aug 4, 1:15 AM EDTSpecial Weather StatementPHIBerks30 min
Aug 4, 1:47 AM EDTSpecial Weather StatementPHIBerks, Lehigh43 min
Aug 4, 1:59 AM EDTAreal Flood AdvisoryPHIChester4 hr
Aug 4, 2:22 AM EDTAreal Flood WarningPHILehigh, Northampton21 hr
Aug 4, 2:27 AM EDTSpecial Weather StatementPHILehigh, Northampton63 min
Aug 4, 4:54 AM EDTAreal Flood WarningPHIBerks7 hr
Aug 4, 5:09 AM EDTAreal Flood AdvisoryPHIMonroe2 hr
Aug 4, 6:45 AM EDTRiver Flood WarningPHIChester4 hr
Aug 4, 8:48 AM EDTAreal Flood WarningPHIChester, Montgomery4 hr
Aug 4, 9:20 AM EDTRiver Flood WarningPHIMontgomery3 hr
Aug 4, 11:55 AM EDTRiver Flood WarningPHIChester, Montgomery, Philadelphia12 hr

Nearby

Areal Flood Advisories in Pennsylvania, 2018Areal Flood Advisories in New Jersey, 2018Every areal flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.